Blood in throat

Hi all I have had permanent AF for the past 9 years,and take warfarin my only bug bear is that sometimes I wake in the morning , and need to clear my throat, only to find blood and mucus .I can go months with out this happening , my GP says that it is blood from the back of the nose going down my throat, any one have any thoughts as to why this is happening.

7 Replies

oldestnewest
  • Georgejen,

    Sorry to hear that you are having problems with the bleeding. I would have to agree with the GP. I know that I had a similar problem due to a combination of allergies and taking warfarin (or any blood thinner). My allergies were causing drainage and so I took pills to dry it up so I could sleep. The pills worked but made my sinus very dry and because my blood was a bit thinner I could get nose bleeds and also wake up in the morning with a small amount of blood that had seeped out over night.

    Welcome to the forum and don't hesitate to ask away if you have an other questions.

    Tim

  • Hi Georgejen,

    If I can add one more cause, this often happens because of dry air. Sometimes it can be relieved by using a humidifier in the bedroom to moisten the air and that lessens the likelihood that irritated tissue will give way to bleeding. Once there is irritation, then those of us on anticoagulants do tend to ooze a little more. Best thing is preventing the dry irritated tissue at the back of the throat. Stay well hydrated too! And as Tim says, Welcome to the forum. Be well!

  • I also know that I snore very heavily (sleep apnoea) and get this and always blamed the snoring

    Eileen

  • Hello Georgejen

    I have had the same in varying degrees and my Doc said the same as yours . A couple of times I had quite an alarming amount of blood on my pillowcase but a little goes a long way.! My INR was not raised on these occasions .

    Sandra

  • I also get a little blood occasionally when I blow my nose in the mornings. I'm on warfarin and well controlled. I think my room is not too dry as we don't use the heating in there. I think it may be down to a slight allergy and the warfarin, but it would be good to get rid of it as it bungs my nose up sometimes so I have to mouth breath. It may also be associated with when I go swimming, though that may just be me seeing patterns when none exist!

    I'm trying a new anti-histamine spray which might help.

    Mark

  • Hi

    I have only been a member of the forum for approx 10 minutes and have already found some reassurance appertaining to blood stained mucus on waking as i wasn,t aware others experience the same symptom. I joined in order to ask specific questions relating to medication/treatment i have received so will be back when i have got my questions in order.

  • midgetgem, Welcome to the forum. Sorry it was so long responding but I just saw your comment.

    Please do come back when you've got your question ready. There are many here ready and willing to help out and try to answer any AF question you might have.

    Look forward to hearing from you.

    Tim

You may also like...